Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Constructing division rings as module-theoretic direct limits


Author: George M. Bergman
Journal: Trans. Amer. Math. Soc. 354 (2002), 2079-2114
MSC (2000): Primary 05B35, 16K40, 16S90; Secondary 16E60, 16N80, 16S50, 16U20, 18A30
DOI: https://doi.org/10.1090/S0002-9947-02-02927-6
Published electronically: January 8, 2002
MathSciNet review: 1881031
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $R$ is an associative ring, one of several known equivalent types of data determining the structure of an arbitrary division ring $D$ generated by a homomorphic image of $R$ is a rule putting on all free $R$-modules of finite rank matroid structures (closure operators satisfying the exchange axiom) subject to certain functoriality conditions. This note gives a new description of how $D$ may be constructed from this data. (A classical precursor of this is the construction of $\mathbf Q$ as a field with additive group a direct limit of copies of $\mathbf Z$.)

The division rings of fractions of right and left Ore rings, the universal division ring of a free ideal ring, and the concept of a specialization of division rings are then interpreted in terms of this construction.


References [Enhancements On Off] (What's this?)

  • 1. George M. Bergman, Rational relations and rational identities in division algebras, I, J. Algebra 43 (1976), 252-266. MR 55:56853a
  • 2. -, Rational relations and rational identities in division algebras, II, J. Algebra 43 (1976), 267-297. MR 55:56853b
  • 3. -, Sfields finitely right-generated over subrings, Comm. Algebra 11 (1983), 1893-1902. MR 85e:16032
  • 4. P. M. Cohn, Universal Algebra, 2nd ed., Reidel, Dordrecht, 1981. MR 82j:08001
  • 5. -, Free Rings and their Relations, 2nd edition, London Mathematical Society Monographs, No. 19, 1985. MR 87e:16006. (First edition was London Mathematical Society Monograph No. 2, 1971; MR 51:8155. Third edition is in preparation.)
  • 6. -, Algebra, 2nd ed. v. 3, Wiley & Sons, 1991. MR 92c:00001 (1st ed. MR 58:26625).
  • 7. -, Skew Fields. Theory of general division rings, Encyclopedia of Mathematics and its Applications, v. 57, Cambridge Univ. Press. MR 97d:12003
  • 8. J. L. Fisher, Embedding free algebras in skew fields, Proc. Amer. Math. Soc. 30 (1971), 453-458. MR 43:7465
  • 9. Keith A. Kearnes, Idempotent simple algebras, Logic and Algebra (Pontignano, 1994), Lecture Notes in Pure and Appl. Math., v. 180, Dekker, 1996, pp. 529-572. MR 97k:08004
  • 10. Joachim Lambek, Torsion Theories, Additive Semantics, and Rings of Quotients, Springer Lecture Notes in Mathematics, v. 177, 1971. MR 44:1685
  • 11. Peter Malcolmson, A prime matrix ideal yields a skew field, J. London Math. Soc. (2) 18 (1978), 221-233. MR 80d:16003
  • 12. -, Determining homomorphisms to skew fields, J. Algebra 64 (1980), 399-413. MR 81k:16005
  • 13. A. H. Schofield, Representation of Rings over Skew Fields, London Mathematical Society Lecture Note Series, No. 92, 1985. MR 87c:16001
  • 14. B. L. van der Waerden, Moderne Algebra, Bd. I, Springer-Verlag, 1930. Jahrbuch 56, p. 138. (There have been several later editions, and English translations, e.g., Modern Algebra, v. I, transl. Fred Blum, Frederick Ungar Publishing Co., 1949, MR 10:587b. Starting with the 1955 4th edition, the title was shortened to Algebra.)
  • 15. D. J. A. Welsh, Matroid Theory, London Mathematical Society Monographs, No. 8, 1976. MR 55:148
  • 16. H. Whitney, On the abstract properties of linear dependence, Amer. J. Math. 57 (1935), 509-533.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05B35, 16K40, 16S90, 16E60, 16N80, 16S50, 16U20, 18A30

Retrieve articles in all journals with MSC (2000): 05B35, 16K40, 16S90, 16E60, 16N80, 16S50, 16U20, 18A30


Additional Information

George M. Bergman
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720-3840
Email: gbergman@math.berkeley.edu

DOI: https://doi.org/10.1090/S0002-9947-02-02927-6
Received by editor(s): January 24, 2000
Received by editor(s) in revised form: August 23, 2001
Published electronically: January 8, 2002
Additional Notes: Part of this work was done in 1977 while the author was supported by the Miller Institute for Basic Research in the Sciences
The author apologizes to workers in the field who were inconvenienced by the 23-year delay between his getting the main result of this paper, and his finding the time to prepare it for publication
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society